Iatrogenic Takotsubo Cardiomyopathy Secondary to Norepinephrine by Continuous Infusion for Shock

  • Alfredo Vieira Intensive Care Unit, Hospital do Espírito Santo Évora EPE, Évora, Portugal
  • Bárbara Batista Serviço de Medicina 1, Hospital do Espírito Santo Évora EPE, Évora, Portugal
  • Tiago Tribolet de Abreu Serviço de Medicina 1, Hospital do Espírito Santo Évora EPE, Évora, Portugal

Keywords

Shock, Takotsubo cardiomyopathy, adrenal insufficiency, norepinephrine, vasoconstrictor agents, vasoactive agents

Abstract

Takotsubo cardiomyopathy is a condition characterized by transient left ventricular systolic and diastolic dysfunction, with a possible direct causal role of catecholamine in its pathophysiology. We present a case of a woman with shock and adrenal insufficiency in whom Takotsubo cardiomyopathy developed after treatment with norepinephrine. This case confirms the direct causal role of catecholamine in the pathophysiology of Takotsubo cardiomyopathy. An 82-year-old woman presented with asthenia, anorexia, nausea and abdominal pain. The patient had been on chronic corticosteroid therapy until 3 months before, when she underwent abdominal surgery and corticosteroids were stopped. She now presented with acute kidney injury, hyponatremia and hyperkalemia and shock. A norepinephrine continuous infusion was administered to maintain a mean arterial pressure over 65 mmHg. An echocardiogram showed severe hypokinesis in the apical segments and hyperdynamic basal segments, with an ejection fraction of 25%. Plasma cortisol level was 4.5 µg/dL (reference range 5-25). Corticosteroid therapy was begun and norepinephrine was tapered and stopped. A new echocardiogram showed normalization of cardiac wall motion and an ejection fraction of 70%. This case highlights the importance of the correction of the cause of shock, as well as the risks associated with the use of norepinephrine if hypotension is severe or if it persists despite fluid administration, as usually recommended. It also confirms the direct causal role of catecholamine in the pathophysiology of Takotsubo cardiomyopathy. To the best of our knowledge, this is the first report of stress-induced cardiomyopathy secondary to norepinephrine by continuous infusion for shock.

References

  • Maiti A, Dhoble A. Takotsubo cardiomyopathy. N Engl J Med 2017;377:e24.

  • Petri M, Orbai AM, Alarcón GS, et al. Derivation and validation of the Systemic Lupus International Collaborating Clinics classification criteria for systemic lupus erythematosus. Arthritis Rheum 2012;64:2677-86.

  • Ohanyan V, Yin L, Bardakjian R, Kh-yata M, Kolz CL, Enrick M, et al. Catecholamine induced Takotsubo cardiomyopathy: the role of coronary metabolic blood flow regulation in apical ballooning. FASEB J 2016;30:Suppl 948.9.

  • Movahed A, Reeves WC, Mehta PM, Gilliland MG, Mozingo SL, Jolly SR. Norepinephrine-induced left ventricular dysfunction in anesthetized and conscious, sedated dogs. Int J Cardiol 1994;45:23–33.

  • Sherif K, Sehli S, Jenkins LA. Takotsubo cardiomyopathy after administration of norepinephrine. Proc (Bayl Univ Med Cent) 2016;29:166-7.

  • Vincent JL, De Backer D. Circulatory shock. N Engl J Med 2013;369:1726-34.
  • Published: 2018-05-02

    Issue: Vol 5 No 7 (view)

    Section: Articles

    How to cite:
    Vieira, A., Batista, B., & Tribolet de Abreu, T. (2018). Iatrogenic Takotsubo Cardiomyopathy Secondary to Norepinephrine by Continuous Infusion for Shock. European Journal of Case Reports in Internal Medicine, 5(7). https://doi.org/https://doi.org/10.12890/2018_000894